Extrapyramidal Symptoms (EPS)
EPS, also known as neuroleptic-induced parkinsonism, consist of the development of the classic symptoms of Parkinson’s disease but in response to neuroleptic use. The most common symptoms are rigidity and akinesia, which occur in as many as half of all patients receiving long-term neuroleptic therapy. A 3- to 6-Hz tremor may be present in the head and face muscles or the limbs.
Akinesia or bradykinesia are manifested by decreased spontaneous movement and may be accompanied by drooling. Rigidity consists of the classic parkinsonian “lead pipe” rigidity (rigidity that is present continuously throughout the passive range of motion of an extremity) or cogwheel rigidity (rigidity with a catch and release character).
Risk factors for the development of EPS include the use of high-potency neuroleptics, increasing age, and a prior episode of EPS. EPS usually develops within the first few weeks of therapy.
Treatment consists of reducing the dosage of antipsychotic (if possible) and adding anticholinergic medications to the regimen.
Revision date: June 20, 2011
Last revised: by Tatiana Kuznetsova, D.M.D.
|Comments||[ + Post Your Own ]|
Now you're in the public comment zone. What follows is not Armenian Medical Network's stuff; it comes from other people and we don't vouch for it. A reminder: By using this Web site you agree to accept our Terms of Service. Click here to read the Rules of Engagement.
There are no comments for this entry yet. [ + Comment here + ]
We are pleased to let readers post comments about an article. Please increase the credibility of your post by including your full name and email.
All comments are reviewed by our editors before they are posted on the site. Just keep it clean, kids.